Disjoint Unit Spheres admit at Most Two Line Transversals

  • Otfried Cheong
  • Xavier Goaoc
  • Hyeon-Suk Na
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 2832)


We show that a set of n disjoint unit spheres in ℝ d admits at most two distinct geometric permutations, or line transversals, if n is large enough. This bound is optimal.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Asinowski, A.: Common transversals and geometric permutations. Master’s thesis, Technion IIT, Haifa (1998)Google Scholar
  2. 2.
    Edelsbrunner, H., Sharir, M.: The maximum number of ways to stab n convex non-intersecting sets in the plane is 2n − 2. Discrete Comput. Geom. 5, 35–42 (1990)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Goodman, J.E., Pollack, R., Wenger, R.: Geometric transversal theory. In: Pach, J. (ed.) New Trends in Discrete and Computational Geometry. Algorithms and Combinatorics, vol. 10, pp. 163–198. Springer, Heidelberg (1993)Google Scholar
  4. 4.
    Holmsen, A., Katchalski, M., Lewis, T.: A Helly-type theorem for line transversals to disjoint unit balls. Discrete Comput. Geom. 29, 595–602 (2003)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Huang, Y., Xu, J., Chen, D.Z.: Geometric permutations of high dimensional spheres. In: Proc. 12th ACM-SIAM Sympos. Discrete Algorithms, pp. 244–245 (2001)Google Scholar
  6. 6.
    Katchalski, M., Lewis, T., Liu, A.: The different ways of stabbing disjoint convex sets. Discrete Comput. Geom. 7, 197–206 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Katchalski, M., Suri, S., Zhou, Y.: A constant bound for geometric permutations of disjoint unit balls. Discrete & Computational Geometry 29, 161–173 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Katz, M.J., Varadarajan, K.R.: A tight bound on the number of geometric permutations of convex fat objects in ℝd. Discrete Comput. Geom. 26, 543–548 (2001)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Smorodinsky, S., Mitchell, J.S.B., Sharir, M.: Sharp bounds on geometric permutations for pairwise disjoint balls in ℝd. Discrete Comput. Geom. 23, 247–259 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Wenger, R.: Upper bounds on geometric permutations for convex sets. Discrete Comput. Geom. 5, 27–33 (1990)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Wenger, R.: Helly-type theorems and geometric transversals. In: Goodman, J.E., O’Rourke, J. (eds.) Handbook of Discrete and Computational Geometry, ch. 4, pp. 63–82. CRC Press LLC, Boca Raton (1997)Google Scholar
  12. 12.
    Zhou, Y., Suri, S.: Geometric permutations of balls with bounded size disparity. Comput. Geom. Theory Appl. 26, 3–20 (2003)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2003

Authors and Affiliations

  • Otfried Cheong
    • 1
  • Xavier Goaoc
    • 2
  • Hyeon-Suk Na
    • 3
  1. 1.Department of Mathematics and Computer ScienceTU EindhovenEindhovenThe Netherlands
  2. 2.LORIA (INRIA Lorraine)Villers-les-NancyFrance
  3. 3.School of ComputingSoongsil UniversitySeoulSouth Korea

Personalised recommendations